Colorado, 2020

Avalanche in Colorado, February 15, 2020

February 15, 2020 · NWS GJT · 1 event in 1 county or zone

After a week of heavy, wind blown snow across the Central Colorado Rockies where up to four feet of snow had fallen, back country recreationists unintentionally triggered a hard slab avalanche while riding motorized snow-bikes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After a week of heavy, wind blown snow across the Central Colorado Rockies where up to four feet of snow had fallen, back country recreationists unintentionally triggered a hard slab avalanche while riding motorized snow-bikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 2:38 PM MST, 7 minutes earlier.

Area forecast discussion, Feb 15, 2:38 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
238 PM MST Sat Feb 15 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 100 PM MST Sat Feb 15 2020

Clouds continue to stream south and eastward ahead of our next
winter weather event this Saturday afternoon. After a slow start
due to a bit more morning cloud cover than expected, temperatures
have warmed nicely and will top out near seasonal averages across
the western slope today. Expect thickening clouds through the
evening, with light snow breaking out in the higher terrain of the
central and northern mountains after 6pm.

Accumulating snow begins in earnest after midnight in the Park and
Flat Tops, as well as in the Elk, Gore, and Sawatch ranges. This
snow is due to a stream of fast-moving moist Pacific air,
transported eastward via a broad jet aimed from the Pacific
Northwest into the central Rockies. As was the case in the last
event similar to this one from Feb 4-7, a dense, heavy snow is
expected with higher than normal liquid-to-snow ratios. The Park
and Flat Top ranges will be most favored, where snow totals will
exceed a foot (possibly over 2 feet in the Parks) and Winter Storm
Warnings remain in effect. Farther south, amounts will be less in
the Elks, Gores, and Sawatch partially due to shadowing from
upstream mountain ranges. Still, a notable 6-12 inch snow event is
likely from late Saturday night through Monday morning and Winter
Weather Advisories have been issued for these ranges. The greatest
snow rates will likely come on Sunday morning in the higher
terrain, when forecast soundings indicate the deepest moisture and
best orographic lift associated with this event.

Lower in elevation and farther south and west, far lower snow
totals are expected as you move away from the plume of Pacific
moisture. 3-6 inches are likely for the Grand Mesa as well as the
northern slopes of the San Juans. This storm will basically be a
non-event for the lower valleys, with Rifle, Grand Junction, Delta
and Montrose all seeing less than 0.05" of liquid per latest short
term guidance. Moab, Durango, Pagosa Springs and Cortez will all
remain dry through the weekend. The only remaining forecast
uncertainty is the corridor from Steamboat Springs westward
through Craig. Similar setups this winter have overachieved in
the snowfall department along this corridor. In this event,
temperatures appear slightly warmer with a slightly less deep
moisture profile. We have opted for no highlights from Hayden
through Craig where 2-4 inches of snow are expected. However, only
a slight change in the position of the snow band or temperatures
could result in more snow here...so we will have to watch the
northern US-40 corridor closely through the event.

.LONG TERM...(Monday through Saturday)
Issued at 100 PM MST Sat Feb 15 2020

Snow will gradually come to an end on Monday morning across the
mountains of western Colorado. Medium-range guidance indicates a
relatively dry day on Monday when the western slope will be in-
between the exiting plume of Pacific moisture and an advancing
front from the north. For this reason, we have opted to move up
the end times of all highlights in this forecast package to 8am
Monday morning. As cloud cover scatters out and temperatures warm
on Monday, any snow that does fall will likely take on a
convective nature. This type of afternoon convective snowfall
rarely accumulates notably, adding confidence to the earlier
headline end times. Later in the day on Monday, forecast guidance
indicates the potential for a narrow band of weak instability to
develop ahead of an advancing cold front dropping south from
Wyoming. Brief periods of intense, squally snowfall are possible
along this front as it moves south through the western slope on
Monday evening. It remains to be seen if another round of winter
headlines will be needed for this event. As of the 12z model cycle
today however, snow totals appear to remain below advisory
thresholds during the Monday afternoon-Tuesday morning timeframe.
Impacts from freezing roadways overnight should not be discounted
however, especially as temperatures crash behind the cold front
late Monday night.

Lingering snow showers will come to an end on Tuesday morning in
the higher terrain of central Colorado. From then onward, forecast
confidence decreases dramatically for the rest of the week. A
piece of energy along the west side of a broad trough situated
over the central CONUS will split off and dive into the Great
Basin. While this system will remain weak, it will act to prevent
a clean ridge from moving in over the Four Corners. Expect
isolated snow showers over the central and southern mountains on
both Wednesday and Thursday. Snow totals will remain quite light
(generally less than an inch), but clear skies will be tough to
come by. Presently the ECMWF favors a slightly drier outlook
compared to the GFS. Unfortunately neither model has shown much
consistency over the past few days. By the end of next week,
attention will turn to a larger upper-level low moving into the
southwestern CONUS. Once again, notable differences between the
major global models exist with this storm. The GFS favors a
deeper closed low and major precipitation event for the
southwest, and the ECMWF keeps this system weaker with much less
moisture. Needless to say forecast confidence from Tuesday onward
is poor, and will likely remain that way for the next day or two.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1012 AM MST Sat Feb 15 2020

VFR will prevail through the day at all terminals on Saturday.
Clouds will steadily thicken this afternoon and evening with
ceiling heights dropping below ILS thresholds at mountain
terminals by the morning hours on Sunday. Expect light to moderate
snow at times at HDN, ASE, EGE with potential for MVFR to IFR
conditions by noon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 8 AM MST
     Monday for COZ010-012.

     Winter Storm Warning from 6 PM this evening to 8 AM MST Monday
     for COZ004-013.

     Winter Weather Advisory from 6 PM this evening to 8 AM MST
     Monday for COZ005.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MAC
Hazardous weather outlook, Feb 15, 3:53 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
353 AM MST Sat Feb 15 2020

COZ001>014-017>023-UTZ022>025-027>029-161100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
353 AM MST Sat Feb 15 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect flurries over the northern mountains this morning tapering
off around midday. Scattered snow showers redevelop across the
northern ranges this afternoon, becoming widespread while
expanding into the central Colorado mountains late.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Monday: Additional snow is expected with heavy
accumulations over the northern Colorado mountains. Amounts are
expected to range from 12 to 20 inches with amounts up to and
above 2 feet across favored peaks and ridges by Tuesday morning.
Heavy snow is also possible across the central Colorado mountains,
but generally from 8 to 15 inches with locally higher amounts.

Tuesday through Friday: Generally unsettled, though additional
snowfall will be relatively light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction when possible Sunday
morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Flattop Mountains

When
February 15, 2:45 PM MST to 3:00 PM MST
Where
Flattop Mountains forecast zone
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

A hard slab avalanche was unintentionally triggered by 3 motorized snow-bikers following a week of heavy, wind blown snow in the South Fork of Dickson Creek, east of Red and White Mountain. The avalanche was 3 to 4 feet in depth, 600 feet wide and debris ran for about 300 vertical feet. The avalanche was described a medium-sized and produced enough force to injure, bury, or kill a person. All 3 of the snow-bikers were trapped or partially buried. Only 1 survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Flattop Mountains2020-02-1528MaleOutside/Open AreasDirect
Avalanche, Flattop Mountains2020-02-1530MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870789.